Meperidine hydrochloride is a painkiller. Meperidine hydrochloride overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
- Mepergan Forte
Eyes, ears, nose, and throat:
- Small pupils (may be normal)
- Spasms of the stomach or intestines
Heart and blood:
- Low blood pressure
- Weak pulse
- Breathing - slow and labored
- Breathing - shallow
- No breathing
- Coma (decreased level of consciousness and lack of responsiveness)
- Twitching muscles
- Blue fingernails and lips
- Cold, clammy skin
Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
- If the prescription was prescribed for the patient
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
What to Expect at the Emergency Room
The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:
- Activated charcoal
- Breathing support, including tube through the mouth and breathing machine (ventilator)
- Chest x-ray
- EKG (heart tracing)
- Fluids through a vein (by IV)
- Medicine (narcotic antagonist) to reverse the effect of the medication
- Tube from the mouth into the stomach to empty the stomach (gastric lavage)
How well you do depends on the amount of poison swallowed and how quickly treatment is received. The faster you get medical help, the better chance for recovery.
If an antidote can be given, recovery begins immediately. Patients who took a large overdose may not be breathing (respiratory arrest) and may have seizures if they do not get this medicine quickly. Hospitalization may be needed for continued or repeated doses of antidote. Complications, such as pneumonia, muscle damage from lying on a hard surface for a prolonged period of time, or brain damage from lack of oxygen, may result in permanent disability.
A severe overdose of meperidine can cause death.
Demerol overdose; Mepergan Forte overdose
Yip L, Megarbane B, Borron SW. Opioids. In: Shannon MW, Borron SW, Burns MJ, eds.Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose
Bardsley CH. Opioids. In: Marx JA, Hockberger RS, Walls RM, et al., eds.Rosen's Emergency Medicine: Concepts and Clinical Practice
Update Date 1/20/2014
Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.